Pennsylvania, 2007Ice Storm in Pennsylvania, December 13, 2007
December 13, 2007 · NWS PBZ · 5 events in 5 counties and zones
An area of low pressure brought freezing rain with one quarter inch of ice accumulation to parts of Northwest Pennsylvania and Garrett county Maryland, as low level cold air remained entrenched across these regions.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure brought freezing rain with one quarter inch of ice accumulation to parts of Northwest Pennsylvania and Garrett county Maryland, as low level cold air remained entrenched across these regions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 13, 2:28 AM EST, 32 minutes earlier.
Area forecast discussion, Dec 13, 2:28 AM EST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
228 AM EST THU DEC 13 2007
.SYNOPSIS...
A STORM SYSTEM WILL BRING ANOTHER ROUND OF PRECIPITATION TO THE
AREA TODAY. ACROSS THE SOUTH RAIN IS EXPECTED...HOWEVER AS YOU
MOVE NORTH AND EAST A MIX OF FREEZING RAIN AND SNOW IS LIKELY. AS
THE MORNING PROGRESSES WARMER AIR WILL NUDGE NORTH AND
EAST...CHANGING ANY MIXTURE TO RAIN IN THE SAME DIRECTION.
A BRIEF BREAK ON FRIDAY BEFORE THE NEXT STORM MOVES IN FOR THE
WEEKEND.
&&
.NEAR TERM /THROUGH TODAY/...
VERY DIFFICULT FORECAST TRYING TO DETERMINE PRECIPITATION TYPE AND
HOW LONG AREAS WILL REMAIN LIQUID OR FROZEN. DIFFERENCES IN
MODELS THIS MORNING WITH THE WARMER GFS PUSHING THE CHANGE OVER
LINE WELL NORTH OF PIT WHILE COLDER NAM KEEPING THE LINE JUST
NORTH OF PIT. HAVE LEANED TO THE COLDER NAM INITIALLY AS CURRENT
SFC TEMPS ARE HOLDING BELOW FREEZING. AS WARMER AIR NUDGES
NORTHWARD THIS MORNING CHANGE OVER LINE WILL DO THE SAME. HAVE CUT
BACK ON EXPIRATION TIME FOR ADVISORY FOR SOUTHERN EDGE AND HAVE
UPDATED GARRETT COUNTY TO ICE STORM WARNING. CURRENT SFC OBS IN
GARRETT SHOW TEMPS STILL IN THE 20S MAINLY OVER EASTERN PORTIONS.
BOTH MODELS SHOWING GOOD SWATH OF HIGHER QPF MOVING THROUGH THE
MORNING AS WELL. LOCATIONS TO THE NORTH MAY NEED TO BE UPGRADED TO
WARNINGS DEPENDING ON WHAT PRECIPITATION AND SFC TEMPS DO. COUNTIES OF
GREATEST CONCERN WOULD BE MY 4 FAR NORTHEAST COUNTIES. GFS SHOWING
ICE STORM...NAM SHOWING HEAVY SNOW. SYSTEM EXITS QUICKLY THIS
AFTERNOON LEAVING BEHIND SOME SCT RAIN OR SNOW SHOWERS. TEMPS
SHOULD BEGIN TO RISE ACROSS THE SOUTH AROUND DAWN...FIGURING OUT
HOW FAST THESE WARMER SFC TEMPS MOVE NORTHWARD IS THE TRICK.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
COLDER AIR MOVES IN OVERNIGHT WHICH WILL DEVELOP SOME LES. MOST OF
THIS SHOULD REMAIN ACROSS THE NORTH AS WINDS WILL BE MORE WESTERLY
AND ATMOSPHERE DRIES OUT PRETTY QUICKLY. HIGH PRESSURE BUILDS IN
FRIDAY AFTERNOON/NIGHT WHICH WILL BRING QUICK END TO LES. EYES
WILL BE FOCUSED ON NEXT STORM WHICH WILL DEVELOP SOMEWHERE OVER
THE SOUTHERN US AND THEN BEGIN TO MOVE NORTHWARD. STILL MANY
ISSUES TO BE RESOLVED WITH SYSTEM. TIMING...HOW FAR NORTH WARMER
AIR PUSHES AHEAD OF STORM...HOW FAST STORM WILL GO COASTAL.
ANOTHER INTERESTING ITEM IS CURRENT 84HR NAM SHOWS NO STORM AT
ALL. CONSENSUS IS FOR AN EVENT THIS WEEKEND BUT THE PARTICULARS
ARE FAR FROM SET. AREA SHOULD BEGIN TO SEE NORTHERN EDGE OF SNOW
FROM SYSTEM LATE SAT MORNING INTO AFTERNOON. WARMER AIR IS NUDGING
NORTHWARD...BUT CURRENTLY MAINLY A SNOW EVENT.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HEAVIEST QPF FROM SYSTEM MOVES THROUGH SAT NIGHT BEFORE STORM GOES
COASTAL. THIS IS ALSO THE TIME AT WHICH WARMEST AIR PUSHES
NORTHWARD. COULD SEE A CHANGE OVER TO RAIN IN THE FAR SOUTH...BUT
WITH SO MUCH AIR SURGING NORTHWARD...LOOKS TO BE A HEAVY WET SNOW
SATURDAY NIGHT. BY 12Z SUN...SFC LOW IS OVER NJ AND QUICKLY
HEADING NORTHEASTWARD. WOULD EXPECT TO SEE WRAP AROUND SNOW SHOWERS
CONTINUE THROUGH SUNDAY...WITH MUCH COLDER TEMPS. WAY TO EARLY TO
MAKE ANY GUESSES ON ACCUMULATIONS AS A MORE NORTH AND WEST TRACK
WOULD REALLY CUT INTO SNOWFALL. IN RESPONSE TO MAJOR STORM...LARGE
HIGH PRESSURE WILL MOVE IN MONDAY THROUGH WEDNESDAY WHICH WILL
KEEP AIR COLD BUT SHOULD BE QUIET.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
AS LOW PRESSURE SYSTEM MOVES BY THE UPPER OHIO VALLEY, THE
ACCOMPANYING MIXED PRECIPITATION WILL SATURATE LOW LEVELS AND CAUSE
IFR CONDITIONS MAINLY BETWEEN 11Z AND 20Z. GEFS AND SREF MODEL RUNS
SHOW PRECIPITATION TYPE WILL BE AN ISSUE WITH BRIEF PERIODS OF
FREEZING RAIN THIS MORNING FOR TAFS NEAR KPIT AND A PROLONGED PERIOD
OF SNOW AND POSSIBLY SLEET FOR KFKL AND KDUJ.
THE NEXT EPISODE OF IFR CONDITIONS WILL BE LATE SATURDAY INTO MONDAY
AS RECENT GFS AND ECMWF MODEL RUNS SHOW ANOTHER LOW PRESSURE SYSTEM
AFFECTING THE UPPER OHIO VALLEY WITH MAINLY SNOW AS IT MOVES
NORTHEASTWARD THROUGH THE VIRGINIAS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...ICE STORM WARNING UNTIL NOON EST TODAY FOR MDZ001.
OH...NONE.
PA...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
PAZ008-009-015-016.
FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR PAZ030-032.
WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR PAZ007-013-
014-022-023.
FREEZING RAIN ADVISORY UNTIL 9 AM EST THIS MORNING FOR PAZ020-
021.
WV...NONE.
&&Hazardous weather outlook, Dec 12, 4:17 PM EST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 PM EST WED DEC 12 2007
MDZ001-PAZ007-013-014-020>023-030-032-132130-
GARRETT-MERCER-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WESTMORELAND-FAYETTE-
417 PM EST WED DEC 12 2007
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 12 PM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
A STORM SYSTEM WILL BRING A MIXTURE OF SNOW...SLEET AND FREEZING
RAIN THURSDAY MORNING.
A LARGER SYSTEM WILL MOVE TOWARD THE AREA SATURDAY. THIS SYSTEM
WILL SPREAD SNOW ACROSS THE REGION ON SATURDAY. THE CURRENT
FORECAST TRACK OF THE SYSTEM WILL MEAN ACCUMULATING SNOWS ARE
LIKELY SATURDAY INTO SUNDAY.
STAY TUNED TO NOAA WEATHER RADIO OR LOG ONTO OUR WEBSITE AT
WWW.WEATHER.GOV FOR UPDATED FORECAST AND ANY WATCHES...WARNINGS OR
ADVISORIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
PAZ008-009-015-016-132130-
VENANGO-FOREST-CLARION-JEFFERSON PA-
417 PM EST WED DEC 12 2007
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 4 PM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
A STORM SYSTEM WILL BRING A MIXTURE OF SNOW...SLEET AND FREEZING
RAIN INTO THE REGION THURSDAY.
A LARGER SYSTEM WILL MOVE TOWARD THE AREA SATURDAY. THIS SYSTEM
WILL SPREAD SNOW ACROSS THE REGION ON SATURDAY. THE CURRENT
FORECAST TRACK OF THE SYSTEM WILL MEAN ACCUMULATING SNOWS ARE
LIKELY SATURDAY INTO SUNDAY.
STAY TUNED TO NOAA WEATHER RADIO OR LOG ONTO OUR WEBSITE AT
WWW.WEATHER.GOV FOR UPDATED FORECAST AND ANY WATCHES...WARNINGS OR
ADVISORIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
OHZ039>041-048>050-057>059-068-069-PAZ029-031-WVZ001>004-012-021>023-
041-132130-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
417 PM EST WED DEC 12 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A STORM SYSTEM WILL MOVE TOWARD THE AREA SATURDAY. THIS SYSTEM WILL
SPREAD SNOW ACROSS THE REGION ON SATURDAY. THE CURRENT FORECAST TRACK
OF THE SYSTEM WILL MEAN ACCUMULATING SNOWS ARE LIKELY SATURDAY
INTO EARLY SUNDAY.
STAY TUNED TO NOAA WEATHER RADIO OR LOG ONTO OUR WEBSITE AT
WWW.WEATHER.GOV FOR UPDATED FORECAST AND ANY WATCHES...WARNINGS OR
ADVISORIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
Ice Storm, Jefferson
- When
- December 13, 3:00 AM EST to 7:00 PM EST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.128, -78.999 (the zone’s center; the record gives no point)
Trained spotters reported one quarter inch ice accumulations in the county.
Ice Storm, Mercer
- When
- December 13, 3:00 AM EST to 8:00 PM EST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.302, -80.258 (the zone’s center; the record gives no point)
Trained spotters reported one quarter inch ice accumulations in the county.
Ice Storm, Venango
- When
- December 13, 4:00 AM EST to 8:00 PM EST
- Where
- Venango forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
Trained spotters reported one quarter inch ice accumulations in the county.
Ice Storm, Forest
- When
- December 13, 5:00 AM EST to 9:00 PM EST
- Where
- Forest forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.513, -79.236 (the zone’s center; the record gives no point)
Trained spotters reported one quarter inch of ice accumulations in the county.
Ice Storm, Clarion
- When
- December 13, 5:00 AM EST to 9:00 PM EST
- Where
- Clarion forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.192, -79.421 (the zone’s center; the record gives no point)
Trained spotters reported one quarter inch ice accumulations in the county.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Texas, December 13, 200720 injured · $100,000 · 1 event
- Ice Storm and Winter Storm in Pennsylvania, December 13, 20071 death · 1 injured · 8 events
- Heavy Snow in New York, December 13, 20071 death · 12 events
- Flash Flooding and Flooding in West Virginia, December 13 to 14, 2007$370,000 · 8 events
- Winter Weather in Vermont, December 13, 2007$56,000 · 16 events
- Flooding in West Virginia, December 13, 2007$50,000 · 3 events
- Winter Storm in Pennsylvania, December 13, 20073 injured · 12 events
- Heavy Snow in New York, December 13, 2007$40,000 · 4 events
- Winter Weather in New York, December 13, 2007$23,000 · 9 events
- Heavy Snow and Winter Weather in New York, December 13, 200726 events
- Heavy Snow in Massachusetts, December 13, 200717 events
- Ice Storm and Winter Storm in New Jersey, December 13, 20071 injured · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64881, 64882, 64883, 64884, 64885.